CSN Login
Members Online: 18

One year out

sheafor
Posts: 5
Joined: May 2002

I had surgery almost exactly one year ago -- a total thyroidectomy with removal of a papillary microcancer. All lymph nodes were negative. I had I-131 in October. I have had 6 dose changes in synthroid and cytomel -- each time my doctors decrease my synthroid dose, telling me that I am hyperthyroid. Each time it gets changes, I crash. I get cold, crabby, depressed, tingly hands, and worst of all, I seem to gain weight overnight. Has anyone experienced anything similar? How long did it take after I-131 for your doctors to settle on a synthroid/cytomel dose? Thanks in advance for any information --

LAF64's picture
LAF64
Posts: 20
Joined: Apr 2003

I had a total thyroidectomy in 1989 and recently a lateral neck dissection and paratracheal laryndenectomy to remove 34 lymph nodes in the neck. I also had I-131 May 2002. The synthroid changes can be challenging but if you can remain patient, your doctor should get it resolved. I gained about 20 pounds and have learned to live with it. My synthroid dosage has been relatively stable for the past 14 years, modifying slightly twice. I have relatives that have had many modifications, but they seem to get resolved eventually.

Basically, give yourself a break - it is okay to be crabby, depressed, etc. And with weight gain, I say there is more of me to love. And this is from someone who was the same weight since age 16. I bought some new clothes and feel great.

You'll get there. Good luck!

sheafor
Posts: 5
Joined: May 2002

I appreciate your reply. It has been so frustrating to feel great and then have everything change as my doctors change my dose. I don't like being crabby or depressed and the weight gain is very troublesome to me. It is good to hear that others have come to peace with all of these things -- maybe one day I will too.

beverly77
Posts: 5
Joined: May 2003

Oh my goodness ... the weight gain!! I could gain or lose 10 pounds over night! Mine has been about 19 years ago but I do well remember this part of it. Seems like it took about 2 months to get mine back under control and now that I have my synthroid in balance, I feel like my weight is easier to handle than most women my age ... some good news:) Just be sure to drink lots of water and walk when you feel that you can ... this does help.

chrisl's picture
chrisl
Posts: 4
Joined: Apr 2002

Me too. Surgery was 4/29/02. My synthroid has been adjusted twice over the last year and I still don't know if it is ok. I have very frequent tingling in all extremeties. Right after surgery I had experienced parathyroid shock which caused massive crampingin my hands, face, feet because my calcium levels dropped. My docs say my calcium is ok, but if I do not take Oscal daily I begin to cramp almost immediately. It is scarey, but at least I am not alone. I wish you the best of luck and hope that you begin to feel stronger soon1

sheafor
Posts: 5
Joined: May 2002

Thanks chrisl for "listening" -- sometimes I just feel like no one really gets it. It is nice to hear that I am not the only one struggling with some of these things. Do you think the tingling relates to calcium levels too? I have never been told to take Oscal, but had it in the hospital for the week following surgery. I do take a multi-vitamin and a b supplement, but have never been told to take calcium. let me know. I'm curious. Thanks for your support. C Sheafor

sjspeds
Posts: 21
Joined: Dec 2003

sheafor- I had my thyroid removed a yr ago this jan. and I had the radioactive iodine also. However, my doctor has me hyperthyroid because she said that it suppresses the tyroid cells so they don't have to work and that it's a better chance for the cancer not to return! I don't have any symptoms of hyperthyroidism and I've been at this level for about 6 months now. Please try to talk with your doctor or get a second opinion so you start feeling better! Good luck, sjspeds

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network